Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

In ICU for IVIG and GBS. How much time will it take to completely remove ventilator after the treatment?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
Hi Dr. Sudhirkumar My sister XXXX is currently 29 years old. Presently she is admitted to ICU Apollo Hospital Ahmedabad on 12th Oct 2013 and currently also she is still in ICU on ventilator. Before 12 Oct 2013 also she was in general ward of Apollo hospital. During mid October(15th -16th Oct) in ICU another treatment called IVIG started on her and after that her worsening condition has stopped. Now she is on ventilator but she takes 70% oxygen herself and rest by ventilator. Recovery is not good enough to remove ventilator completely. Dialysis is also happening on every alternate day in ICU. How much time it will take to completely remove ventilator after IVIG treatment? Why GBS infection has happened? History: She has diabetes since 15 years. In XXXXXXX 2013 it was detected that her both kidneys have failed and Kidney medicines started. Dialysis started in XXXXXXX 2013 through catheter applied on neck. In XXXXXXX 2013 TB is also diagnosed and TB medicines are also started along with Kidney medicines. Till Aug dialysis used to happen 2 or 3 times a week and in Aug suddenly she felt weakness in her both legs and she used to fall down while walking and in following week or 2 weeks she could not able to walk. Till Aug she was able to walk on her own and now situation came that she could not able to move legs on her own. Her hands also started showing weakness but she could not able to hold spoon on her hands. She was admitted in Apollo Ahmedabad in Aug and Plasma therapy has happened. After 10 days she was allowed to go home and after that Physiotherapy treatment started at home for hands and legs movement but this plasma and Physiotherapy treatment has not resulted in any improvements in movements of legs and hands. Legs are completely paralyzed. Due to this GBS effect her lungs have also became weak and she is not able to breath normally. hence she was dmitted to ICU on 12th Oct 2013 and she is still in ICU on ventilator. I want to attach reports but in this form I could not find anything to attach reports but yesterday I have sent reports to you directly on mail so if you could look at the reports and provide your expert suggestion than I would be very grateful to you. If you need more details than I would be happy to provide it. Thanks & Regards, XXXX XXXXXXX Mb: +49 0000
Posted Sat, 30 Nov 2013 in Diabetes
Answered by Dr. Sudhir Kumar 3 hours later
Brief Answer: My reply is below. Detailed Answer: Hi, Thank you for posting your query. Guillain Barre syndrome (GBS) is an auto-immune disease, where antibodies produced in the body to fight an infection damages the nervous system. So, it is an abnormal immune response, where in addition to attacking the virus, the antibodies attack the nervous system too. The treatment of choice is either plasmapheresis or immunoglobulins. The success of treatment depends on how early we start the treatment and severity of the illness. For example, if we start treatment on the first 1-3 days after weakness begins, then, improvement occurs very fast. Also, when the treatment is given before the person goes on ventilator, the improvements occur fast. However, if the treatment is started after one week of illness, or after the patient has gone on ventilator, then, the improvement is delayed. However, improvements occur in most cases of GBS (only 5% people do not recover), but the recovery may be variable. Some people recover in 2-3 weeks, however, some of my patients have taken two months also. I hope it helps. Please get back if you require any additional information. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, India Click on this link to ask me a DIRECT QUERY: My BLOG:
Above answer was peer-reviewed by
Follow-up: In ICU for IVIG and GBS. How much time will it take to completely remove ventilator after the treatment? 9 hours later
Hi Dr. SudhirKumar, I am attaching CT scan reports of chest and some other recent reports. Can you please have a look and if possible provide duration to recover and will there be any extra treatment required as along with GBS there is also a problem of Kidneys and Diabetes.
Answered by Dr. Sudhir Kumar 3 hours later
Brief Answer: Thank you for getting back. Detailed Answer: I have gone through her reports. They are suggestive of chest infection. This is common in patients on mechanical ventilator in ICU, and would respond to treatment with antibiotics. Here, the first step would be to wean her off ventilator (remove the ventilator). This can be done by controlling the chest infection, and chest physiotherapy. Once this happens, then, she would be moved out of ICU to a ward. Then, with regular physiotherapy, the strength in arms and legs could be regained. The time period could vary from a few weeks to a few months. However, in view of her young age, we can expect a faster recovery. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Follow-up: In ICU for IVIG and GBS. How much time will it take to completely remove ventilator after the treatment? 2 days later
Hi Dr. Sudhirkumar Thanks for your detailed answer. I have few more queries. My sister is having fever between 85 - 101 range since one week. Will this fever effect recovery. 70 ml IVIG dose is completed on 19th Oct 2013 and after that initially 2 weeks there was faster recovery but in this 3rd week there was no recovery seen. Is it due to fever? Also after IVIG dose there was external blood required around 3 bottles in a week, before that during plasma it was required. Also there is medicine going on to make blood thin. And in last 2 days there was blood seen in her mouth. Is it due to medicines of making blood thin? Does this Kidney, Diabetes and TB medicines cause any problem in recovery? She is also having problem in vision now. She cannot able to see person who is standing in front of bad. When we go near to her she can see. Earlier this problem was not there. Brain CT scan is done to check this and everything is fine there. Will staying in ICU cause any mental effect because when someone from family goes in front of her she answers with moving face but when doctor asks anything she does not reply which was not the case last month as she was replying properly to doctors as well. Does she need any psychological treatment? What could be further treatment? Plasma or IVIG dose again. Do you see scope of any further treatment or we have to wait till ventilator is removed? Thanks & Regards, XXXX XXXXXXX
Answered by Dr. Sudhir Kumar 5 hours later
Brief Answer: Thank you for getting back. Detailed Answer: My replies are below: 1. Yes, fever and infection may delay the recovery. Therefore, the cause of fever should be identified and adequately treated. 2. Bleeding in the mouth could be due to the use of blood thinners such as aspirin and heparin. 3. No, kidney, diabetes and TB medicines do not cause any problems with recovery. 4. Vision problem would need to be sorted out by an eye examination done by an ophthalmologist. It is not due to GBS. 5. Long term ICU care may cause psychological problems including depression. So, she may require psychological treatment later on. 6. If progress is not good, plasma pheresis may be tried again. We need to wait for weaning off from ventilator. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor